MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, -4MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, -4MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6565-0-032
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Codes Pain (1994); Discomfort (2330); Injury (2348)
Date of Event 09/20/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding audible noise involving an ceramic head was reported.The event was not confirmed.Method and results: product evaluation and results: not performed as no product was performed.Clinician review: not performed as no patient demographics or medical records were provided for review.Product history review: review of the product history records indicate devices were manufactured and accepted into final stock with no reported relevant discrepancies.Complaint history review: there are no other similar events for the reported lot.Conclusions: the exact cause of the event could not be determined because of a lack of information.Further information such as the reported device, medical records, and x-rays are needed to complete the investigation for determining the root cause.No further investigation for this event is possible at this time as no devices and insufficient information was received by stryker orthopaedics.If devices and additional information become available, this investigation will be reopened.
 
Event or Problem Description
A letter was received from the ((b)(6)) in relation to a male patient who alleged personal injury.The (b)(6) reported that on (b)(6) 2012, the patient visited his gp complaining of an unusual sensation in his right knee following total hip replacement.The (b)(6) reported that the gp referred the patient to an orthopedic surgeon who advised that the patient had developed a squeaking of his right hip.The surgeon further advised that revision surgery would be required and subsequently performed a total hip replacement revision procedure on (b)(6) 2012.The (b)(6) reported that approximately 5 - 6 months post surgery, the patient developed significant problems including discomfort and pain.The surgeon referred the patient to for alleged acute shortening, pain and failure of integration.A second revision procedure was performed by on (b)(6) 2013.This pi refers to the first revision procedure performed on (b)(6) 2012.
 
Event or Problem Description
A letter was received from the injuries board (b)(6) in relation to a male patient who alleged personal injury.The injuries board reported that on (b)(6) 2012, the patient visited his gp complaining of an unusual sensation in his right knee following total hip replacement.The injuries board reported that the gp referred the patient to an orthopedic surgeon who advised that the patient had developed a squeaking of his right hip.The surgeon further advised that revision surgery would be required and subsequently performed a total hip replacement revision procedure on (b)(6) 2012.The injuries board reported that approximately 5 - 6 months post surgery, the patient developed significant problems including discomfort and pain.The surgeon referred the patient to for alleged acute shortening, pain and failure of integration.A s econd revision procedure was performed by on (b)(6) 2013.This pi refers to the first revision procedure performed on (b)(6) 2012.
 
Additional Manufacturer Narrative
Correction: update in lot # an event regarding audible noise involving an ceramic head was reported.The event was confirmed based on medical records provided.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinican review:a review of the provided medical records and x-rays by a clinical consultant indicated: no x-rays and no examination of explanted components are available for review.The early dislocation and possible subsequent subluxations of the ceramic-ceramic total hip arthroplasty may have resulted in damage to the alumina femoral head and/or insert, which contributed to the squeaking situation.If the acetabular component was vertical in position this may also have contributed to the squeaking and dislocation.Removal of the primary acetabular shell with the explant device removed some host acetabular bone and the choice to insert the same size 54mm revision shell suggests that less than optimal fit and fill of the revision acetabular component was gained.This possible under sizing of the acetabulum combined with the patient's history of steroid use and smoking may also have contributed to the apparent failure of biologic fixation of the revision acetabular component.There is no evidence that factors associated with implant design, manufacturing or material contributed to this clinical situation.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: while the audible noise event was confirmed based on the medical records provided, the exact cause of the event could not be confirmed, the clinician indicates in his review "the early dislocation and possible subsequent subluxations of the ceramic-ceramic total hip arthroplasty may have resulted in damage to the alumina femoral head and/or insert, which contributed to the squeaking situation.If the acetabular component was vertical in position this may also have contributed to the squeaking and dislocation", however, no x-rays and no examination of explanted components are available for review to confirm if malposition of implants has actually occurred.The exact cause of the event could not be determined because insufficient information was provided.Additional information including x-rays and return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.

Brand Name
ALUMINA V40-FEMORAL HEAD 32MM, -4MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7722914
Report Number0002249697-2018-02324
Device Sequence Number1050862
Product Code JDI
UDI-Device Identifier04546540402134
UDI-Public04546540402134
Combination Product (Y/N)N
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2013
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date07/31/2014
Device Catalogue Number6565-0-032
Device Lot Number30781002
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/29/2018
Supplement Date Received by Manufacturer08/09/2019
Initial Report FDA Received Date07/26/2018
Supplement Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;